Texas, 2011

Funnel Cloud in Texas, June 24, 2011

June 24, 2011 · NWS HGX · 1 event in 1 county or zone

A brief funnel cloud was sighted from scattered showers and thunderstorms moving onshore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A brief funnel cloud was sighted from scattered showers and thunderstorms moving onshore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 24, 5:31 AM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 24, 5:31 AM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
631 AM CDT FRI JUN 24 2011

.AVIATION...
LIKED HOW THE NAM12 HAS HANDLED THE CURRENT WEATHER. THE MAIN
ISSUE THIS MORNING CONCERNS THE ISOLATED SHOWERS MOVING INLAND.
THE RADAR SHOWS THE MAIN BULK OF THE PRECIPITATION OFF THE COAST
MAINLY WEST OF FREEPORT. THE RAIN CHANCES DROP OFF DRASTICALLY
INLAND. FELT THAT THE CURRENT TRENDS AND INPUT FROM THE MODEL
SUGGEST GOING WITH A VICINITY MENTION FOR THIS MORNING BETWEEN
KIAH AND THE COAST. MAY NEED TO REVISE THE FORECAST IF THE TRENDS
SHIFT ANY MORE TO THE EAST. OTHERWISE...VFR EXPECTED.

40

&&

.PREV DISCUSSION... /ISSUED 425 AM CDT FRI JUN 24 2011/

UPDATE...
FIRE WEATHER UPDATE BELOW.

FIRE WEATHER...
A TRANSITION BACK TO DRIER AND BREEZIER CONDITIONS IS LIKELY OVER
THE NEXT FEW DAYS. TODAY THE DEEPER LAYER MOISTURE WILL BE RIGHT
ALONG THE COAST. HOWEVER...RAIN CHANCES WILL FALL BELOW 20 PERCENT
BY TONIGHT. WIND SPEEDS WILL PROBABLY STAY BELOW 15 MPH TODAY AND
SATURDAY. BREEZY ONSHORE WINDS WILL LIKELY DEVELOP SUNDAY IN
RESPONSE TO A TIGHTENING PRESSURE GRADIENT AS THE SURFACE LOW
PRESSURE OVER THE SOUTHERN PLAINS DEEPENS AND INTERACTS WITH THE
HIGH PRESSURE RIDGE OVER THE NORTHERN GULF. THE MODELS DIFFERED ON
RAIN CHANCES NEXT WEEK...BUT WERE SIMILAR ON THE UPPER RIDGE
CONTINUING TO PERSIST OVER SOUTHEAST TEXAS. SO...OTHER THAN AN
ISOLATED SHOWER OR THUNDERSTORM ALONG THE SEABREEZE...AM EXPECTING
A RETURN TO THE DRY AND BREEZY CONDITIONS FOR THE LATTER HALF OF
THE UPCOMING WEEKEND AND INTO NEXT WEEK.

40

PREV DISCUSSION... /ISSUED 414 AM CDT FRI JUN 24 2011/

DISCUSSION...
DRY AIR CONTINUES TO FILTER INTO SOUTHEAST TEXAS FROM THE
NORTHWEST BUT THERE IS STILL A NARROW RIBBON OF DEEPER MOISTURE
ALONG THE IMMEDIATE COAST FROM GALVESTON TO MATAGORDA BAY. SHOWERS
CONTINUE TO DEVELOP EARLY THIS MORNING OVER THE GULF. THE SHOWERS
WILL WEAKEN AS THEY MOVE INLAND AND ENCOUNTER THE DRIER AIR. AN
EXPANDING UPPER LEVEL RIDGE WILL SHUNT THE MOISTURE SOUTH AND EAST
OF THE REGION TONIGHT...AND THROUGH THE WEEKEND. THE RIDGE WILL
BECOME CENTERED OVER SOUTHERN OKLAHOMA BY MONDAY. THIS FEATURE
WILL BRING WARMER AND DRIER CONDITIONS TO SOUTHEAST TEXAS. THE
CENTER OF THE RIDGE SHIFTS BACK TO THE INTER MOUNTAIN WEST BY
NEXT FRIDAY. HAVE LEANED TOWARD THE ECMWF FOR DAYS 4-7. PREVIOUS
FORECAST WAS ON TRACK SO HAVE MADE VERY FEW CHANGES. TEMPERATURES
WILL WARM BACK INTO THE UPPER 90S WITH HEAT INDEX VALUES BETWEEN
102 AND 106 DEGREES. AFTER TODAY...NO APPRECIABLE RAIN IS EXPECTED
THROUGH MONDAY.

MARINE...
DEEPER LAYER MOISTURE ALOFT WILL HELP KEEP AT LEAST SCATTERED
SHOWERS AND THUNDERSTORMS OVER THE COASTAL WATERS AND BAYS TODAY.
THE MODELS SLOWLY PUSH THE BEST RAIN AREAS EAST OVER THE NEXT COUPLE
OF DAYS. THERE WILL ALSO LIKELY BE DIURNAL CAUTION CONDITIONS
OFFSHORE DURING THE LATE NIGHT AND EARLY MORNING AT LEAST INTO THE
EARLY PART OF THE WEEKEND.

40

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      95  75  97  76  98 /  10  10  10   0   0
HOUSTON (IAH)              94  77  95  77  96 /  20  10  10   0   0
GALVESTON (GLS)            89  80  90  81  91 /  20  10  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 10 AM CDT THIS MORNING
     FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT 20 TO 60 NM.

&&

DISCUSSION...43
AVIATION/MARINE...40
Hazardous weather outlook, Jun 24, 3:49 AM CST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
449 AM CDT FRI JUN 24 2011

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-251000-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
449 AM CDT FRI JUN 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BRING MUCH WARMER
TEMPERATURES AND DRIER CONDITIONS BACK TO THE REGION. LOW LEVEL
HUMIDITY WILL BE ON THE INCREASE...PARTICULARLY NEAR THE COAST.
HEAT INDEX VALUES WILL RANGE BETWEEN 102 AND 106 DEGREES ALONG AND
EAST OF U.S. HIGHWAY 59 THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Houston radar (KHGX), 77 km away, was scanning. The volume nearest the first event began at 14:25 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Chambers

When
June 24, 8:25 AM CST
Where
Chambers County, 0.88 mi SSW of Winnie
Reported by
Law Enforcement
Coordinates
29.808, -94.386

A funnel cloud was sighted moving to the north northwest near Winnie.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325143.